Medications for Flu Symptoms

WARNING: NEVER give aspirin (acetylsalicylic acid) to children or teenagers who have the flu; this can cause a rare but serious illness called Reye’s syndrome.

• Check ingredient labels on over-the-counter cold and flu medications to see if they contain aspirin.

• Teenagers with the flu can take medicines without aspirin, such as acetaminophen and ibuprofen to relieve symptoms.

• Children younger than 4 years of age should not be given over-the-counter cold medications without first speaking with a healthcare provider.

• The safest care for flu symptoms in children younger than 2 years of age is using a cool-mist humidifier and a suction bulb to help clear away mucus.

• Fevers and aches can be treated with acetaminophen or Ibuprofen or non-steroidal anti-inflammatory drugs (NSAIDS). Patients with kidney disease or stomach problems should check with their health care provider before taking any NSAIDS.

• Over-the-counter cold and flu medications used according to the package instructions may help lessen some symptoms such as cough and congestion. Importantly, these medications will not lessen how infectious a person is.

• Check the ingredients on the package label to see if the medication already contains acetaminophen or ibuprofen before taking additional doses of these medications – don’t double dose!

Check with your health care provider or pharmacist if you are taking other over-the-counter or prescription medications not related to the flu. Check with your health care provider or pharmacist if you are taking other over-the-counter or prescription medications not related to the flu.

Remember, the best way to guard against the flu is to get a yearly flu vaccine.

This entry was posted in Medical, Medical Supplies and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *


*